Michigan, 2014

Winter Weather in Michigan, December 21, 2014

December 21, 2014 · NWS MQT · 2 events in 2 counties and zones

A low pressure system developing over the Plains brought wet moderate snow to portions of Houghton County on the 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system developing over the Plains brought wet moderate snow to portions of Houghton County on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 21, 3:04 PM EST, 56 minutes earlier.

Area forecast discussion, Dec 21, 3:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EST SUN DEC 21 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 303 PM EST SUN DEC 21 2014

WV IMAGERY SHOWING SHORTWAVE MOVING THROUGH THE ARROWHEAD OF MN THIS
AFTERNOON. SHORTWAVE WILL CONTINUE TO LIFT INTO ONTARIO OVERNIGHT TONIGHT.
BEST FORCING FOR PRECIPITATION WILL LAST FOR ABOUT 6 HOURS THIS
EVENING MAINLY OVER THE WESTERN HALF OF UPPER MICHIGAN. QPF AMOUNTS
IN THE 0.10-0.20 RANGE SHOULD YIELD 1 TO 3 INCHES OF SLUSHY SNOW
WITH THE HIGHEST AMOUNTS OVER THE KEWEENAW. POPS SHOULD DIMINISH
OVERNIGHT INTO MONDAY MORNING. THERE MAY STILL BE ENOUGH LOW LEVEL
MOISTURE AROUND FOR SOME PATCHY DRIZZLE OR FREEZING DRIZZLE LATER
TONIGHT THROUGH MONDAY MORNING. HOWEVER...IT SHOULD NOT BE ANYTHING
SIGNIFICANT. WITH PLENTY OF CLOUDS AND PERSISTENT LOW LEVEL SOUTHERLY
WINDS THERE WILL BE VERY LITTLE DIURNAL TEMPERATURE RANGE TONIGHT
INTO TOMORROW.

NEXT SHORTWAVE AND SURFACE WAVE WILL BEGIN TO APPROACH THE UPPER
GREAT LAKES BY LATE ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 303 PM EST SUN DEC 21 2014

LONG TERM SHIFT CONTINUES TO BE BUSY THROUGHOUT...BUT IT DOES APPEAR
THAT THE WED-THU STORM IS LESS LIKELY.

A SERIES OF SHORTWAVE TROUGHS WILL MOVE INTO THE CENTRAL CONUS THIS
WEEK...INTENSIFYING AN UPPER TROUGH ALSO OVER THE CENTRAL CONUS
THROUGH MID-WEEK. BY 00Z TUE...MODELS SHOW THAT THE TROUGH HAS
STRENGTHENED TO A CLOSED LOW OVER ERN IA. A LARGE AREA OF PRECIP
WILL EXIST JUST SW OF THE CWA ALONG AND AHEAD OF A SHORTWAVE TROUGH
ROTATING AROUND THE UPPER LOW AND IN AN AREA OF UPPER LEVEL
DIFFLUENCE. LIGHT PRECIP WILL MOVE IN MON NIGHT...WITH THE HEAVIEST
PRECIP EXPECTED TUE MORNING AS YET ANOTHER SHORTWAVE ROTATES AROUND
THE LOW. MODELS VARY IN THE AMOUNT OF QPF...THE 12Z/21 GFS IS ON THE
HIGH SIDE SHOWING WIDESPREAD AMOUNTS AROUND 0.45 INCHES TUE
MORNING...THE 12Z/21 NAM IS 6 HOURS FASTER AND SHOWS SLIGHTLY LESS
QPF...AND THE 00Z/21 ECMWF SHOWS ABOUT HALF THE QPF OF THE GFS. WARM
AIR BEING PULLED FROM THE SE WILL KEEP PRECIP MOSTLY AS RAIN OVER
THE ERN CWA AND MOSTLY SNOW OVER THE WRN CWA. IN BETWEEN...VERTICAL
WET BULB TEMP PROFILES RIGHT AROUND 0C MAKES FOR A MORE DIFFICULT
PTYPE FORECAST...ESPECIALLY WITH UNCERTAINTY. COULD END UP WITH
ADVISORY LEVEL SNOWFALL...BUT UNCERTAINTY REMAINS TOO HIGH TO GET
SPECIFIC WITH SNOWFALL AMOUNTS. FOR THE REST OF TUE AND TUE
NIGHT...THE LOW OVER IA SHOULD WEAKEN AND TRAVERSE ACROSS THE
CWA...WITH ONLY MINOR PRECIP AMOUNTS DURING THIS PERIOD. TUE LOOKS
TO BE THE WARMEST DAY WITH HIGHS IN THE MID TO UPPER 30S.

THE ONLY MODEL CONTINUITY FOR THE FORMER...AND POSSIBLY COULD STILL
BE...CHRISTMAS EVE/DAY STORM IS THAT THERE HAS BEEN NO MODEL
CONTINUITY...AT LEAST OVER THE LAST FEW RUNS. MODELS DID HAVE AT
LEAST SOME DECENT CONTINUITY ABOUT 24 HOURS AGO...BUT AS IS FAIRLY
TYPICAL...ONCE THE FIRST SHORTWAVE MOVED CLOSE/INTO THE BETTER
OBSERVING NETWORK...MODELS DIVERGED FROM THEIR PREVIOUS SOLUTIONS
AND FROM OTHER MODEL SOLUTIONS. HAVE SEEN MODELS RECOVER FROM THE
SWING IN SOLUTIONS FOR SIMILAR STORMS IN THE PAST AND RETURN TO A
SOLUTION MUCH LIKE WAS SHOWED BEFORE THE MODELS SWING. THIS IS THE
CASE WITH THE NEWEST GFS (12Z/21) AS THE PREVIOUS RUN SHOWED THE
SYSTEM MUCH WEAKER AND FARTHER E...BUT THE NEW RUN SHOWS THE UPPER
TROUGH BEING SHARPER AND MORE NEGATIVELY TILTED...RESULTING IN A
CLOSED SFC LOW MOVING N TO LAKE SUPERIOR AT 987MB AT 00Z THU THEN
RAPIDLY MOVING TO ERN QUEBEC NEAR JAMES BAY AT 970MB AT 12Z THU.
WHILE THE GFS IS STILL AN OUTLIER SOLUTION...AND CONFIDENCE IS LOWER
WITH THE GFS DUE TO POOR ENSEMBLE CLUSTERING...THE SOLUTION SHOWN IS
STILL IN THE REALM OF POSSIBILITY. THE 00Z/21 ECMWF IS SIMILAR TO
THE 06Z GFS RUN IN SHOWING THE SYSTEM MUCH WEAKER AND FARTHER E.
EVEN IF THE FARTHEST W GFS VERIFIES...ONLY THE EXTREME ERN CWA WOULD
BE GRAZED BY THE GREATER SYNOPTIC PRECIP. WITH THE MORE BETTER
CONFIDENCE IN THE MORE ERN/WEAKER SOLUTION...PRECIP BEING ALL OR
MOSTLY SNOW BY WED IS FAVORED. STILL WILL SEE SOME SYNOPTIC
SNOW...BUT ONLY MINOR AMOUNTS...AS THE UPPER TROUGH SHIFTS ACROSS
THE AREA. WILL CONTINUE MONITORING CLOSELY...BUT CHANCES FOR A MAJOR
WINTER STORM APPEAR TO BE DWINDLING.

WITH 850MB TEMPS FALLING TO AROUND -8C BY THU AND W-WNW LOW LEVEL
WINDS...COULD SEE SOME LAKE ENHANCED/UPSLOPE SNOW OVER THE
W/KEWEENAW FROM WED NIGHT...WEAKENING THROUGH THE DAY THU AS THE
SYNOPTIC FORCING MOVES E. MODELS THEN BRING ANOTHER SHORTWAVE JUST
SW OF THE CWA ON FRI AHEAD OF AN UPPER TROUGH. OF COURSE...LOTS OF
UNCERTAINTY WITH THE SHORTWAVE...BUT COULD SEE SNOW FRI AS A RESULT.
LAKE EFFECT SNOW AND MUCH COLDER TEMPS ARE THE FOCUS WITH THE UPPER
TROUGH MOVING IN AS 850MB TEMPS FALL TO -20C TO -25C BY SAT MORNING
AND REMAIN OVER THE AREA INTO SUN. IF THIS OCCURS...WILL SEE A GOOD
LES EVEN IN WNW-NW WIND SNOWBELTS LATE FRI INTO AT LEAST SUN.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1233 PM EST SUN DEC 21 2014

AN APPROACHING UPPER LEVEL DISTURBACE FROM THE WEST WILL ALLOW LIGHT
SNOW TO DEVELOP ACROSS UPPER MICHIGAN LATE THIS AFTERNOON AND EARLY
EVENING. CIGS AT CMX AND SAW WILL LOWER INTO THE IFR RANGE DURING
THIS TIME. DOWNSLOPING SOUTHERLY WINDS AT IWD SHOULD KEEP CIGS THERE
ON THE FENCE BETWEEN MVFR AND IFR. LIGHT SNOW WILL TAPER OFF
OVERNIGHT TONIGHT BUT ENOUGH LOW LEVEL MOISTURE WILL KEEP CIGS AT
CMX AND SAW AT THE MVFR/IFR THRESHOLD THROUGH MONDAY MORNING.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 303 PM EST SUN DEC 21 2014

SOUTH TO SOUTHEAST WINDS UP TO 30 KTS OVER MAINLY THE EAST HALF OF
LK SUPERIOR WILL PERSIST TONIGHT THROUGH MONDAY AS A LOW PRESSURE
SYSTEM MOVES FROM THE NORTHERN PLAINS TO THE WESTERN GREAT LAKES. AS
THE LOW LIFTS OVER THE AREA ON TUESDAY...WINDS WILL DIMINISH TO LESS
THAN 20 KTS. NEXT CHANCE FOR STRONGER WINDS DEVELOPS LATE WEDNESDAY
INTO THURSDAY AS LOW PRESSURE SYSTEM DEEPENS EAST OF LK SUPERIOR.
WNW-NW WINDS OF 30 KTS WITH A FEW GALE GUSTS TO 35 KTS ARE LIKELY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MZ
LONG TERM...TITUS
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Dec 21, 3:28 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
328 PM EST SUN DEC 21 2014

MIZ001>007-009>014-084-085-222030-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
328 PM EST SUN DEC 21 2014 /228 PM CST SUN DEC 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LIGHT SLUSHY SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE POSSIBLE
TONIGHT OVER WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE MONDAY NIGHT
INTO TUESDAY OVER MUCH OF UPPER MICHIGAN. THE MOST SNOW IS EXPECTED
TO OCCUR OVER THE WESTERN HALF OF UPPER MICHIGAN. THE SNOW WILL BE
WET AND HEAVY AND COULD RESULT IN SLIPPERY TRAVEL.

THERE IS STILL A POTENTIAL THAT ANOTHER STORM WILL AFFECT UPPER MICHIGAN
WITH A PERIOD OF MIXED PRECIPITATION CHANGING TO SNOW WEDNESDAY INTO
CHRISTMAS DAY. THE LATEST INDICATIONS ARE THAT THE WORST WEATHER WILL
REMAIN EAST OF UPPER MICHIGAN. THE TRACK AND INTENSITY OF THE STORM
REMAINS VERY UNCERTAIN THOUGH...SO THOSE WITH TRAVEL PLANS FOR THE
CHRISTMAS HOLIDAY ARE ENCOURAGED TO STAY TUNED TO LATER FORECASTS.

MODERATE TO POSSIBLY HEAVY LAKE EFFECT SNOW IS EXPECTED IN WEST TO
NORTHWEST WINDS SNOWBELTS NEAR LAKE SUPERIOR LATE FRIDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-222030-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
328 PM EST SUN DEC 21 2014 /228 PM CST SUN DEC 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THERE REMAINS UNCERTAINTY ON THE EVENTUAL TRACK AND INTENSITY
OF A LOW PRESSURE SYSTEM FORECAST TO MOVE THROUGH THE CENTRAL GREAT
LAKES ON WEDNESDAY AND INTO ONTARIO ON THURSDAY...NORTHWEST GALES TO
35 KNOTS ARE EXPECTED LATE WEDNESDAY THROUGH THURSDAY...ESPECIALLY
OVER THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-222030-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
328 PM EST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
December 21, 4:00 PM EST to 10:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were two separate reports of four inches of wet snow at both South Range and Hubbell in approximately six hours. There was another report of three inches of snow in four hours at Laurium. Roads were reported to be very slippery from the snowfall.

Winter Weather, Southern Houghton

When
December 21, 4:00 PM EST to 11:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were two separate reports of three inches of wet snow at Nisula in seven hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552690, 552691.